Author(s): Bockorny M, Chakravarty S, Schulman P, Bockorny B, Bona R, Bockorny M, Chakravarty S, Schulman P, Bockorny B, Bona R
Abstract Share this page
Abstract BACKGROUND: Bortezomib is a novel, first-in-class peptide which reversibly inhibits the proteasome and is Food and Drug Administration approved for the treatment of multiple myeloma, non-Hodgkin lymphoma, Waldenström's macroglobulinemia, and systemic light chain amyloidosis, among others. CASE REPORT: Very few cases of bortezomib-induced cardiotoxicity have been reported in the literature, and most of them have been confounded by the previous use of anthracyclins. We reviewed the case of a 56-year-old woman with a medical history of well-controlled hypertension who was newly diagnosed with International Staging System stage I multiple myeloma. She presented with new symptoms of exertional dyspnea, paroxysmal nocturnal dyspnea, and orthopnea after a 4th cycle of a bortezomib/dexamethasone-based chemotherapy. Clinical examination was consistent with heart failure. 2-D echocardiogram showed an left ventricular ejection fraction of 25\%, abnormal wall motion, severe eccentric mitral regurgitation, and moderate pericardial effusion. Coronary angiogram showed normal coronaries, and cardiac magnetic resonance did not show delayed gadolinium enhancement. CONCLUSION: We reviewed the possible mechanisms involved in cardiotoxicity caused by bortezomib, and the diagnostic methods and importance of early identification of this adverse event. Differential diagnoses such as cardiac amyloidosis and viral myocarditis are also discussed. To our knowledge, this is the first case where pericardial effusion and mitral regurgitation were described after bortezomib treatment. Copyright © 2012 S. Karger AG, Basel.
This article was published in Acta Haematol
and referenced in Cardiovascular Pharmacology: Open Access